Flash Flood, St. Martin
- When
- May 12, 4:15 PM CST to 5:15 PM CST
- Where
- St. Martin County, Breaux Bridge
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.129, -91.608 (the zone’s center; the record gives no point)
Many roads in the Breaux Bridge and Henderson areas were closed due to high water. Over 8 inches of rain had fallen.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Many roads in the Breaux Bridge and Henderson areas were closed due to high water. Over 8 inches of rain had fallen. Nearly 200 homes were damaged or destroyed from this flood event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 12, 1:08 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 208 PM CDT WED MAY 12 2004 .DISCUSSION... CURRENT WATER VAPOR IMAGERY SHOWS SHORTWAVE OVER CENTRAL LA MOVING NORTHEAST. DRY UPPER LEVEL AIR HAS FILTERED INTO SOUTHEAST TX AND SOUTHWEST LA...WITH LOWER LEVELS REMAINING VERY MOIST AS SOUTHERLY FLOW CONTINUES. HEAVY RAIN FOCUS HAS SHIFTED INTO SOUTHERN MS/SOUTHEAST LA...WITH A FEW STORMS STILL DEVELOPING ALONG THE SOUTHWEST EDGE OF COMPLEX OVER OUR EASTERN CWA. THE STRONGEST ACTIVITY SHOULD MOVE EAST OF THE AREA BY LATE THIS AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHEAST TX AND SOUTHWEST LA DUE TO AFTERNOON HEATING...AND SHOULD DISSIPATE AROUND SUNSET. TONIGHT LOOKS TO BE QUIETER THAN LAST NIGHT...AS DISTURBANCE MOVES AWAY FROM THE AREA. SOUTHWEST UPPER LEVEL FLOW WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW DAYS AS UPPER TROUGH GRADUALLY MOVES EAST. SEVERAL DISTURBANCES EMBEDDED WITHIN THIS FLOW ARE FORECAST TO MOVE ACROSS THE AREA THROUGH SATURDAY...PROVIDING SCATTERED TO NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS THURSDAY AND FRIDAY. RAIN CHANCES WILL CONTINUE DURING THE WEEKEND AS A SURFACE FRONT APPROACHES THE AREA EARLY SATURDAY AND BECOMES STATIONARY. TEMPERATURES WILL BE NEAR NORMAL FOR THE NEXT FEW DAYS. TEMPS WILL COOL SLIGHTLY BY SUNDAY MORNING OVER THE LAKES AREA AND CENTRAL LOUISIANA. BUT THIS WILL BE SHORT-LIVED AS SOUTHERLY FLOW RESUMES BY SUNDAY AFTERNOON. BY NEXT WEEK...A BROAD UPPER LEVEL RIDGE DEVELOPS OVER THE SOUTHERN STATES WHICH SHOULD HELP TO SUPPRESS THUNDERSTORM ACTIVITY EARLY IN THE WEEK. HIGH PRESSURE EAST OF THE AREA WILL MAINTAIN HUMID SOUTHERLY FLOW. && .PRELIMINARY POINT TEMPS/POPS... LCH 70 82 71 80 / 20 50 30 60 BPT 71 82 72 83 / 20 50 30 60 AEX 69 82 70 81 / 40 60 30 60 LFT 70 83 69 80 / 30 50 30 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...SMALL CRAFT EXERCISE CAUTION...GMZ450-455-470-475. TX...SMALL CRAFT EXERCISE CAUTION...GMZ450-470. && 24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 536 AM CDT WED MAY 12 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 131000- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 536 AM CDT WED MAY 12 2004 .DAY ONE...TODAY AND TONIGHT... ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD FLOODING IS NOT ANTICIPATED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS... MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING INFORMATION. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 8 ESE PICKERING 30.99N 93.15W
05/12/2004 VERNON LA LAW ENFORCEMENT
ONE HOUSE WITH WATER IN IT NEAR PICKERING. TWENTY-SIX
ROADS WITH WATER OVER THEM ACROSS THE PARISH.
1115 AM FLASH FLOOD MARKSVILLE 31.13N 92.06W
05/12/2004 AVOYELLES LA LAW ENFORCEMENT
ONE HOUSE WITH WATER IN IT IN MARKSVILLE. ROADS
IMPASSABLE IN THE BUNKIE AND MANSURA AREAS.
1045 AM FLASH FLOOD LECOMPTE 31.09N 92.40W
05/12/2004 RAPIDES LA LAW ENFORCEMENT
HOUSES WITH WATER IN THEM IN THE LECOMPTE AREA. NUMEROUS
ROAD CLOSURES ACROSS PARISH.
&&
ITOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD CALCASIEU 31.09N 92.71W
05/12/2004 RAPIDES LA LAW ENFORCEMENT
NUMEROUS ROAD CLOSURES ACROSS PARISH.
0200 PM FLOOD BUNKIE 30.95N 92.19W
05/12/2004 AVOYELLES LA LAW ENFORCEMENT
SEVERAL ROADS IMPASSABLE IN THE BUNKIE AND MANSURA AREAS.
&&
ITOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL PORT BARRE 30.56N 91.96W
05/12/2004 1.00 INCH ST. LANDRY LA PUBLIC
&&
MBBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG BEAUMONT 31.17N 88.92W
05/11/2004 PERRY MS PUBLIC
SEVERAL REPORTS OF TREES DAMAGED AND UPROOTED IN ADDITION
TO MINOR ROOF DAMAGE IN THE PINEWOOD SUBDIVISION
&&
MBBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
455 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG BEAUMONT 31.17N 88.92W
05/11/2004 JEFFERSON TX PUBLIC
SEVERAL REPORTS OF TREES DAMAGED AND UPROOTED IN ADDITION
TO MINOR ROOF DAMAGE IN THE PINEWOOD SUBDIVISION
&&
MBBThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396410.